Effexor and Impotence
If you are taking Effexor and impotence becomes a problem, let your healthcare provider know. He or she may be able to recommend treatment (such as an erectile dysfunction medication), or may recommend adjusting your Effexor dosage or trying another drug for your condition. Impotence occurs in up to 6 percent of male patients who take Effexor.
Effexor® (venlafaxine hydrochloride) is known to cause several sexual side effects, and impotence is one of the most common. Impotence occurs in up to 6 percent of men who take Effexor.
Impotence is usually defined as a total inability to achieve erection, an inconsistent ability to do so, or a tendency to sustain only brief erections. Ultimately, impotence is the repeated inability to get or keep an erection firm enough for sexual intercourse. Impotence is also known as erectile dysfunction or ED for short.
It is impossible for your healthcare provider to know whether you will develop impotence while taking Effexor. Also, if you are taking Effexor and impotence does become a problem, it can be difficult to know whether the impotence is actually caused by the medication itself or depression -- since sexual side effects are very common in people with depression.
If you are taking Effexor and impotence develops, make sure to talk with your healthcare provider. There is treatment that he or she may be able to recommend. Depending on how severe your symptoms are, he or she may also recommend adjusting your Effexor dosage, trying another depression medicine, or taking an erectile dysfunction medication.
(Click Effexor Sexual Side Effects for information on other possible sexual side effects of Effexor.)